Methadone Overdose Protocol for Healthcare Providers

Methadone HCl  is a synthetic, long-acting µ-opiod receptor agonist.

It is available in Canada for oral use for treatment of addiction to opiates.

The toxicity of methadone depends on the amount consumed and the tolerance of the individual.

 

Pharmacokinetics

In tolerant individuals,

Peak plasma levels are at 2 – 6 hours..The half-life is 13 – 47 hours (ave 25 hours). Serum levels are constant over 24 hours due to significant protein binding (>90%).

 

In non-tolerant individuals

There is a biexponential decline in serum concentration:

primary half-life is 14 hours and  secondary half-life is 55 hours.

In non-tolerant individuals, 10 mg is enough to kill a child and 50 mg is enough to kill an adult.

 

The clinical presentation of methadone overdose-

In order to save lives, a high index of suspicion is needed!

 

Onset is gradual,the duration is prolonged.

Clinically, there is a triad of

pin point pupils

respiratory depression,

central nervous system depression.

 

Do not rely on urine toxicology tests for treatment!

Check for urine EDDP ( metabolite of methadone).

 

All patients with possibly significant methadone overdose should be admitted to the hospital for at least 24 hours.

Monitor for

CNS or Respiratory depression,

Non-cardiogenic pulmonary edema.

If the above occurs, intubation is necessary followed by a Naloxone infusion in ICU

 

NALOXONE

INITIAL BOLUS  DOSE

In comatose patients with respiratory depression

  • Infants and children less than 5 years old or less than 20 kg:
    • The recommended initial dose is 0.01 mg/kg, followed by 0.1 mg/kg if no response is elicited within 2 minutes.
  • Adults and children older than 5 years of age or more than 20 kg:
    • The initial dose should be 2.0 mg i.v. If no response is achieved a further 2 to 4 mg of naloxone should be repeated every 2-3 minutes until a total dose of 10 to 20 mg has been given.

If no response is elicited, consider other causes of coma

In comatose patients without respiratory depression

  • Infants and children less than 5 years or less than 20 kg:
    • initial dose should be 0.1 to 0.8 mg iv—. to diagnose opioid overdose.
    • if no response is elicited, titrate the dose  as above
    • Care should be taken not to induce severe acute withdrawal in opioid dependent patients.
  • If iv access is not possible, intralingual, endotracheal, intramuscular, subcutaneous or intranasal routes can be used.
  • Absorption from i.m./sc. sites may be erratic

 

Infusion Dose

  • ie after an adequate bolus to reverse opioid overdose
  • Infusion of two-thirds of the bolus dose per hour -in order to keep the patient alert.
  • In addition, one-half of the bolus dose should be administered (as a bolus) 15-20 min. after the start of the infusion to prevent a drop in naloxone levels.

 

Concentration of infusion

  • 4 mg (i.e. contents of a 10 ml multi-dose vial of 0.4 mg/ml) in 250 ml D5W or NS
  • try  to minimize fluid overload
  • Rate of infusion
  •  25-50 ml/hr = 0.4 to 0.8 mg/hr.

Unused solution must be discarded after 24 hours

 

Titrate infusion to response of patient

  • End point of the infusion:

Alert and awake

Dilated pupils

Adequate   spontaneous respiration and  oxygenation

  • If the patient is alert, breathing normally and ambulating without supplemental oxygen, it is unlikely that significant hypercapnia is present.

 

Adjunctive Tx

  • Gastric lavage may be of benefit since methadone delays gastric emptying and some of the ingested drug may be aspirated. However, it is important to protect the airway before this is attempted.
  • Activated charcoal should also be given.
  • Ipecac should be avoided due to the risk of aspiration pneumonia.

 

Instructions to Patient on Discharge

  • The is a real Risk of recurrence of overdose even without additional drug use.
  • Should abstain from alcohol and other drugs.
  • Due to naloxone,beware new sensitivity to opioids ie lack of tolerance -they could overdose if they use their usual amount of drug.
  • Refer to appropriate treatment programs if they have an underlying addiction.
  • If the patient is in a methadone treatment program, the prescribing physician should be informed about the overdose ASAP. Naloxone will necessitate decreasing a patient’s methadone dose..